Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 5:08 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 5:08 PM MST (00:08 UTC)
- Expired
- Jul 18, 2017, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
166
WGUS55 KFGZ 190008
FFWFGZ
AZC025-190300-
/O.NEW.KFGZ.FF.W.0030.170719T0008Z-170719T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
508 PM MST TUE JUL 18 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 800 PM MST
* At 504 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, including the western portions
of the Goodwin fire scar. Up to 0.75 inches of rain has already
fallen, with additional heavy rain possible. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Dewey-Humboldt, western portions of the Goodwin fire scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!
&&
LAT...LON 3457 11198 3435 11216 3428 11250 3443 11251
3443 11239 3447 11223 3465 11218
$$
JJ2 follow-up statements
755
WGUS75 KFGZ 190150
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
650 PM MST TUE JUL 18 2017
AZC025-190300-
/O.CON.KFGZ.FF.W.0030.000000T0000Z-170719T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
650 PM MST TUE JUL 18 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
THE GOODWIN FIRE SCAR IN YAVAPAI COUNTY...
At 648 PM MST, Doppler radar indicated that heavy rain has moved out
of the area near the Goodwin fire scar. The main threat of flooding
is on the western edge of the burned area, along Mayer-Bolada road
where up to one inch of rain fell earlier this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!
&&
LAT...LON 3457 11198 3435 11216 3428 11250 3443 11251
3443 11239 3447 11223 3465 11218
$$
JJ523
WGUS75 KFGZ 190256
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
756 PM MST TUE JUL 18 2017
AZC025-190302-
/O.EXP.KFGZ.FF.W.0030.000000T0000Z-170719T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
756 PM MST TUE JUL 18 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 800 PM
MST...
Rainfall over the Goodwin Fire Scar is very light and rainfall north
of Mayer has ended. The Agua Fria near Humboldt reported a 4.4 foot
rise around 600 PM MST this evening as flood waters moved through
the area. Water levels will continue to recede this evening and the
Flash Flood Warning will be allowed to expire. Please continue to
heed any remaining road closures.
LAT...LON 3457 11198 3435 11216 3428 11250 3443 11251
3443 11239 3447 11223 3465 11218
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:25 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 18, 3:25 PM MST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 325 PM MST Tue Jul 18 2017 .SYNOPSIS...Deep moisture and an area of low pressure over western Texas moving west will bring numerous showers and thunderstorms to northern and central Arizona through mid-week. Heavy rainfall from the stronger storms will be capable of producing flash flooding at least through Wednesday evening. && .DISCUSSION...Very moist atmosphere and approaching easterly waves have produced numerous showers and thunderstorms across northern Arizona this afternoon. Heavy to very heavy rain and over an inch diameter hail has been observed (via radar). Very active afternoon! Deep moisture will remain over the area through Wednesday evening. The easterly flow across Texas and New Mexico will continue to bring instability over Arizona. Both the HRRR and NAM show the development of an MCS over Yavapai County or northwestern Coconino County tonight into Wednesday. While models have some timing and location differences concerning the actual placement of this event all operation models are leaning towards this solution; with the higher resolution models concurring that a mesoscale convective system is anticipated to develop and move across the high country in the overnight hours. Current Flash Flood Watch is out through Wednesday evening to cover this activity. On Thursday a slight decrease in moisture aloft is expected to move into the area allowing for a slightly less active day for convective thunderstorm development. Some storms are still expected to form, however they should be more widely scatter than their counterparts from the previous few days. This respite will not last long with models suggesting that a reinforcing surge of moisture will move back into the area from the New Mexico border Friday and lasting into next week. && .AVIATION...For the 00Z package...SHRA/TSRA will expand in coverage through the afternoon with widespread coverage expected through this evening. Storms will be moving east to west with areas of MVFR and isolated IFR in +RA. A few storms may produce severe wind and hail mostly south and west of a KGCN to KSOW line through around 03Z. Expect conditions to improve from east to west aft 07Z Wed. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. Convective activity should continue overnight tonight as an upper level disturbance moves through northern Arizona. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday evening FOR AZZ004>018-037>040. && PUBLIC...MAS AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 133 PM MST Tue Jul 18 2017 AZZ004>018-037>040-190430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 133 PM MST Tue Jul 18 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...This Afternoon and Tonight A flash flood watch is in effect for northern Arizona this afternoon through Wednesday evening. Showers and thunderstorms will develop and generally move westward. Showers and thunderstorms are expected to continue overnight across northern arizona. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The flash flood watch will continue into Wednesday evening. Models suggest a slight drying trend could be possible by later this week depending on the movement of the high pressure ridge aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 18, 12:06 PM MST, 5 hours 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1206 PM MST TUE JUL 18 2017 AZZ008-037-181930- Yavapai County Valleys and Basins-Yavapai County Mountains- 1206 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM MST... At 1205 PM MST, Doppler radar was tracking a strong thunderstorm near Groom Creek Subdivision, or 10 miles south of Prescott Valley. This storm was moving west around 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ponderosa Park, Groom Creek Subdivision, Lower Wolf Creek Campground and Upper Wolf Creek Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3446 11238 3438 11243 3440 11260 3451 11253 TIME...MOT...LOC 1905Z 115DEG 4KT 3443 11244 JJ
Local storm report, Jul 18, 12:11 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 6 WNW CHINO VALLEY 34.80N 112.55W
07/17/2017 YAVAPAI AZ PUBLIC
APPROXIMATELY 230 PM MONDAY, STRONG WINDS
TORE A 24'X72' METAL ROOF FROM A SHED. BASED
ON A PHOTO OF THE DAMAGE, WINDS ESTIMATED AT
ABOUT 50-55 MPH. "IT TORE THE [METAL] SHEETS
LIKE PAPER, AND SPLIT AND BROKE THE 2X6S".
&&
DLBLocal storm report, Jul 18, 1:56 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 2 NE LAKE MONTEZUMA 34.65N 111.75W
07/17/2017 E2.00 INCH YAVAPAI AZ PUBLIC
WALKER CREEK A TRIBUTARY INTO WET BEAVER
CREEK FLASH FLOODING DUE EAST OF RIM ROCK.
VIDEO AT 8:45 PM CONFIRMED FLOODING.
OBSERVER ESTIMATED WATER DEPTH OF 4-5 FEET.
RADAR INDICATED 2" RAIN FELL SOUTHEAST OF
THIS AREA 1-1.5 HRS EARLIER.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:11 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 18, 5:15 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 18 min |
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 7:06 PM MST | Special Weather Statement | FGZ | 54 min | |
| Jul 18, 8:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 118 min |
| Jul 18, 10:47 PM MST | Areal Flood Advisory | FGZ | Yavapai | 8 hr |
| Jul 18, 11:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 1:28 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 19, 11:49 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 12:05 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 19, 12:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 1:31 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 19, 4:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.